What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 20, 8:45 PM EST, 40 minutes earlier.
Area forecast discussion, Jul 20, 8:45 PM EST, 40 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
945 PM EDT Tue Jul 20 2021
.SYNOPSIS...
Showers and thunderstorms will become increasingly likely
this evening. Some may be severe with damaging winds and large hail.
The storms will taper off overnight, but additional scattered
showers and thunderstorms are expected on Wednesday, along with
cooler conditions. It will be dry on Thursday with temperatures
below normal.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
...Severe Thunderstorm Watch in effect through 11 pm for the
Capital District, Helderbergs, Schoharie Valley, in east
central New York, and southern Vermont, Green County, Columbia
County and Berkshire County...
...Severe Thunderstorm Watch canceled for the southern
Adirondacks, western Mohawk valley and Lake George Saratoga
Region...
Band of thunderstorms, some severe continues to build east and
south. Localized flood threat also exists as 1 to 2 inches of
rain in an hour could cause localized flash flooding since our
region has been so wet lately. Some weakening of the storms
likely later this evening as diurnal cooling and stabilization
occurs. Midlevel lapse rates steepening a little per 00Z area
soundings and will gradually steepen in other areas through the
night, supporting the strong storms and setting us up for
tomorrow as well. Some minor adjustments to rain chances,
temperatures and sky cover through the night based on data and
trends.
PREVIOUS DISCUSSION:
SPC Mesoanalysis depicts 1000-1500 J/kg MLCAPE downstream of
this complex over much of NY, so no reason to see it weakening
until at least sunset. A couple of isolated storms have
developed in the Lake George Saratoga region, with one recently
becoming severe. Still feel this activity will be more isolated
and confined north of Albany until the better forcing arrives
this evening as forecast soundings suggest points south remain
slightly capped and deep layer shear remains less than 20 kt.
More widespread activity still looks to be 21Z- 03Z this evening
as forcing increases due to the approach of the aforementioned
midlevel trough and surface front. Deep layer shear will
increase to 20-30 kt as well. Highest likelihood of these storms
maintaining strong to severe intensity is from the Capital
District north and west where SPC has upgraded to slight risk.
There is at least some risk of storms maintaining their
intensity further east as well past sunset, but this is less
certain. Main threat is damaging winds, although large hail
cannot be ruled out especially if any more discrete/cellular
convection develops.
Otherwise, have added haze to the grids with most ob sites
reporting 4-7SM vsby due to smoke from wildfires out west.
Tonight, strong to possibly severe storms may linger through
around midnight east of Albany. The remainder of the night
should be more tranquil with a few scattered showers or isolated
thunderstorms possible. The midlevel trough axis remains to the
west. Lows in the upper 50s to mid-60s expected.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
Wednesday, the core of the midlevel trough will be swinging
through the area. This is a rather cold trough, with 500 mb
temps around -14C, which is around the 10 percentile for late
July. The cold midlevel temps will contribute to steep midlevel
lapse rates of 6-7 C/km (stronger on the GFS compared with the
NAM). As diurnal heating commences, this should result in
scattered showers and thunderstorms developing starting in the
late morning. Most of our area should be in a cold
advection/post frontal regime for most of the day, which should
limit SBCAPE to 1000 J/kg or less. However, portions of the
eastern Catskills, Mid Hudson Valley, Litchfield Hills, and
southern Berkshires will heat up comparatively more in advance
of the best forcing associated with the midlevel trough axis,
and may see some weak low-level convergence to help foster
stronger updrafts as well. SBCAPE should be a little better here
at 1000-1500 J/kg, with good deep-layer shear of 30-35 kt. The
steep lapse rates and cool midlevel temperatures will support a
large hail threat from early afternoon to early evening here,
with damaging wind gusts also possible if cellular activity can
congeal later in the day. Elsewhere, at least small hail and
gusty winds will be possible with any storms that develop in
the afternoon. Highs will range from the upper 60s north to the
low 80s south.
The storms should quickly dissipate around and after sunset
Wednesday as higher pressures build in from the west along with
a drier airmass with PWATs falling below an inch. Clouds should
clear out with low temperatures dropping into the 50s.
Thursday into Thursday night looks tranquil as the trough cuts
off over the Canadian Maritimes and midlevel flow goes
northwesterly locally. PWATs remain lower than an inch with
dewpoints back into the 50s. Highs look to be cooler than normal
in the upper 60s to near 80.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
One trailing piece of upper energy tracks through our region Friday
with some cold air aloft and decent midlevel lapse rates but most of
the upper cold pool and instability will be in New England and
heading east through the day along with the mean upper trough axis.
Some isolated showers and thunderstorms are possible with this last
piece of upper energy as the core of the cooler boundary layer air
spreads over our region. Highs Friday in the mid 70s to around 80
with around 70 higher terrain.
Drier weather Saturday but continued NW upper flow with embedded
small upper impulses track through our region Saturday night into
Sunday and exiting Monday into Monday night. The exact timing and
track of the upper energy and reinforcing of low level cooler air is
still in question. Indicating scattered showers Saturday night and
Sunday night with possible thunderstorms Sunday afternoon and Monday
afternoon. Coverage should be scattered and since instability will
be best in the afternoons, not too unstable, but unstable enough
that any chances for thunderstorms would be in the afternoons.
So, Sunday and Monday should not be washouts and there will be
periods of dry weather and a few breaks in the clouds outside of the
scattered showers and thunderstorms. Highs Saturday and Sunday in
the upper 70s to lower 80s. Highs Monday in the lower to mid 80s
with cooler in higher terrain each day. Potentially drier weather
Tuesday with highs in the lower to mid 80s with some 70s higher
terrain.
&&
.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
Smoke still in the region but band of thunderstorms in the
western Mohawk Valley and southern Adirondacks is building east
and south. The storms should hold together through the evening,
affecting KGFL, KALB amd KPSF. However, the storms may weaken
before building as far south as KPOU. Including a 2 hour period
of thunderstorms with IFR visibilities and MVFR ceilings for the
thunderstorms along with wind gusts up to 35 Kt.
After about 04Z, the storms should move out and some VFR with
intervals of MVFR ceilings will linger over KGFL and KALB,
behind the wind shift and weak front. The storms may just brush
KPSF before weakening, keeping KPSF south of the front. So,
KPSF and KPOU could stay VFR through the night.
VFR conditions at all TAF sites after about 12Z but one last
upper disturbance Wednesday afternoon will push the front
through the rest of our region Wednesday afternoon. So,
including VCSH at KALB, KPOU and KPSF but predominantly VFR
outside of any scattered showers or thunderstorms.
Winds will be generally south at less than 10 Kt before
thunderstorms arrive this evening, then west to northwest with
the thunderstorms, gusting around 35 Kt. Winds become variable
at less than 6 Kt between midnight and daybreak. Winds become
northwest to northeast at less than 10 Kt midday Wednesday
through the afternoon.
Outlook...
Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: No Operational Impact. NO SIG WX.
Thursday Night: Low Operational Impact. NO SIG WX.
Friday: Moderate Operational Impact. Chance of SHRA...TSRA.
Friday Night: No Operational Impact. NO SIG WX.
Saturday: No Operational Impact. NO SIG WX.
&&
.FIRE WEATHER...
Scattered to numerous showers and thunderstorms are expected
Wednesday with RH values only falling into the 60 to 70 percent
range. It will be cooler with light northwesterly winds as well.
On Thursday, mostly sunny skies are expected with drier minimum
RH values in the 45 to 55 percent range. Light to moderate
northwesterly winds are expected.
&&
.HYDROLOGY...
Soils remain quite wet as much of the HSA has experienced
150-400 percent of normal precipitation over the past week, with
isolated spots up to 600 percent in the Berkshires. Flood
warnings remain in effect along the Housatonic in Connecticut
for minor river flooding.
Scattered showers and thunderstorms will remain in the forecast
this evening into Wednesday. Although locally heavy downpours
are possible, widespread flooding issues or flash flood threats
are not expected at this time as the showers/storms are expected
to move more quickly over the next couple of days. However,
given the wet soils and low flash flood guidance, an isolated
flash flood cannot be ruled out, with minor flooding of low
lying/poor drainage and urban areas also possible. Dry weather
returns for Thursday.
For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.
&&
SYNOPSIS...Thompson
NEAR TERM...NAS/Thompson
SHORT TERM...Thompson
LONG TERM...NAS
AVIATION...NAS
FIRE WEATHER...Thompson
HYDROLOGY...Thompson
Hazardous weather outlook, Jul 20, 8:52 PM EST, 33 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
952 PM EDT Tue Jul 20 2021
MAZ001-025-NYZ043-047>049-051>054-058>061-084-VTZ013>015-211100-
Northern Berkshire-Southern Berkshire-Northern Washington-Schoharie-
Western Schenectady-Eastern Schenectady-Western Albany-
Eastern Albany-Western Rensselaer-Eastern Rensselaer-Western Greene-
Eastern Greene-Western Columbia-Eastern Columbia-Southern Washington-
Bennington-Western Windham-Eastern Windham-
952 PM EDT Tue Jul 20 2021
...SEVERE THUNDERSTORM WATCH 384 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for the Capital District,
Helderbergs, and Schoharie Valley in east central New York, The
Berkshires, northeastern Catskills and southern Vermont.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Scattered thunderstorms are expected Wednesday, some of which may
contain locally gusty winds and small hail.
There is a chance of thunderstorms Sunday and Monday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
CTZ001-013-NYZ063>066-211100-
Northern Litchfield-Southern Litchfield-Western Ulster-
Eastern Ulster-Western Dutchess-Eastern Dutchess-
952 PM EDT Tue Jul 20 2021
This Hazardous Weather Outlook is for northwestern Connecticut,
southeastern Catskills and the Mid Hudson Valley in east central New
York.
.DAY ONE...Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
There is a marginal to slight risk for severe thunderstorms
Wednesday, mainly during the afternoon and early evening. Isolated
damaging wind gusts and large hail will be possible. In addition,
locally heavy downpours will be possible which may produce minor
flooding of low lying, poor drainage and urban areas along with
isolated flash flooding.
There is a chance of thunderstorms Sunday and Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ032-033-038>042-050-082-083-211100-
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Montgomery-Northern Saratoga-Northern Warren-Southern Saratoga-
Northern Fulton-Southeast Warren-
952 PM EDT Tue Jul 20 2021
This Hazardous Weather Outlook is for the southern Adirondacks,
western Mohawk valley and lake George Saratoga Region.
.DAY ONE...Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Scattered thunderstorms are expected Wednesday, some of which may
contain locally gusty winds and small hail.
There is a chance of thunderstorms Sunday and Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 20, 8:33 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
933 PM EDT TUE JUL 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND DMG NORTH BLENHEIM 42.47N 74.44W
07/20/2021 SCHOHARIE NY 911 CALL CENTER
TREE ON VEHICLE.
&&
EVENT NUMBER ALY2103771
BGMLocal storm report, Jul 20, 8:39 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
939 PM EDT TUE JUL 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM TSTM WND DMG CAMBRIDGE 43.03N 73.38W
07/20/2021 WASHINGTON NY 911 CALL CENTER
TREE ON HOUSE AND ON ROAD.
&&
EVENT NUMBER ALY2103772
BGMLocal storm report, Jul 20, 9:00 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1000 PM EDT TUE JUL 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM TSTM WND DMG SCOTIA 42.83N 73.96W
07/20/2021 SCHENECTADY NY SOCIAL MEDIA
TREE AND TREE LIMBS DOWN ON SEVERAL STREETS.
&&
EVENT NUMBER ALY2103773
BGMLocal storm report, Jul 20, 9:02 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ALBANY NY
1002 PM EDT TUE JUL 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM TSTM WND DMG SCOTIA 42.83N 73.96W
07/20/2021 SCHENECTADY NY SOCIAL MEDIA
TREE AND TREE LIMBS DOWN ON SEVERAL STREETS. WASHINTON
AVE, SUNNYSIDE ROAD, FIRST STREET, HOUSTON STREET.
&&
CORRECTED REMARKS
EVENT NUMBER ALY2103773
BGMLocal storm report, Jul 20, 9:11 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1011 PM EDT TUE JUL 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM TSTM WND DMG 1 NNE ROTTERDAM 42.79N 73.95W
07/20/2021 SCHENECTADY NY LAW ENFORCEMENT
DOWN TREE ON PUTNAM ROAD.
&&
EVENT NUMBER ALY2103774
BGMLocal storm report, Jul 20, 9:18 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1018 PM EDT TUE JUL 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM TSTM WND DMG MANCHESTER 43.16N 73.07W
07/20/2021 BENNINGTON VT 911 CALL CENTER
TREES DOWN ON MAIN STREET.
&&
EVENT NUMBER ALY2103775
BGM